Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
Case Reports
. Mar-Apr 2013;19(2):268-74.
doi: 10.4158/EP12298.OR.

Over-the-counter-drug-induced Thyroid Disorders

Affiliations
Case Reports

Over-the-counter-drug-induced Thyroid Disorders

Thanh D Hoang et al. Endocr Pract. .

Abstract

Objective: Excessive iodine ingestion may cause thyroid dysfunction. In this case series, we report four patients who developed significant thyroid dysfunction after ingesting over-the-counter (OTC) drugs containing large concentrations of iodine.

Methods: Four patients from a tertiary medical center are reported.

Results: Case 1 involved acute exacerbation of thyrotoxicosis induced by taking OTC Tri-iodine™ in a 35-year-old woman while still on methimazole therapy. Case 2 involved thyroid-extract-induced thyrotoxicosis following ingestion of Thyromine™, and was confirmed by laboratory studies and ¹³¹I thyroid uptake. Cases 3 and 4 involved severe, symptomatic hypothyroidism induced in 2 patients with underlying autoimmune thyroiditis (Hashimoto's disease) following ingestion of Iodoral™. In all cases, thyroid dysfunction resolved with appropriate management and discontinuation of the OTC drugs.

Conclusion: These case reports demonstrate the significant risks associated with OTC preparations containing iodine in patients predisposed to thyroid dysfunction. There is no valid reason for taking high-dose OTC iodine supplements, which have been shown to cause harm and have no known benefit.

Similar articles

See all similar articles

Cited by 6 articles

See all "Cited by" articles

Publication types

MeSH terms

Feedback